Flood, Roanoke / Salem / Roanoke
- When
- September 28, 8:15 AM EST to September 29, 3:15 AM EST
- Where
- Roanoke / Salem / Roanoke forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
The remnants of Hurricane Jeanne brought torrential rains to Southwest Virginia during the 28th and 29th. On the James River, Buchanan, Holcomb Rock and Bremo Bluff had moderate flooding, while Covington, Lick Run, Lynchburg, Bent Creek and Scottsville experienced minor flooding.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The remnants of Hurricane Jeanne brought torrential rains to Southwest Virginia during the 28th and 29th. This brought minor to major flooding to rivers in the area from late September into early October.On the James River, Buchanan, Holcomb Rock and Bremo Bluff had moderate flooding, while Covington, Lick Run, Lynchburg, Bent Creek and Scottsville experienced minor flooding. At Buchanan in Botetourt County, the river crested at 25.67 feet, where the flood stage is 17 feet. At Holcomb Rock in Amherst County, the river crested at 24.33 feet, where the flood stage is 22 feet. At Bremo Bluff in Buckingham County, the river crested at 26 feet, where the flood stage is 19 feet.The New River at Radford experienced minor flooding for about 6 hours during the evening of the 28th into early morning of the 29th. At Radford, the river crested at 14.95 feet, where the flood stage is 14 feet.Flooding on the headwaters of the Roanoke River was major. The city of Salem reported that all bridges over the Roanoke River were closed. An aparment complex was evacuated, and subsequently received significant damage to all ground level apartments. In Roanoke, numerous residential areas were evacuated. The Roanoke River crested near 17.9 feet in Roanoke at 1530 on the 28th. This flood ranks as 7th highest flood on record, with records beginning in 1877. It is the highest the river has been since April 1992. The only other flooding which occurred on the Roanoke River was at Randolph in Charlotte County. The flooding in Randolph was minor, and occurred from late morning on the 29th, into early October.On the Dan River, moderate flooding occurred in Danville. The river rose above flood stage on the afternoon of the 28th, crested early in the morning on the 30th, then fell below flood stage on the afternoon of the 30th. Minor flooding occurred at Paces in Halifax County, with moderate flooding at South Boston in Halifax County. The Dan River at South Boston remained in flood into early October.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 28, 6:41 AM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 741 AM EDT TUE SEP 28 2004 .AVIATION... IFR WITH OCNL MVFR CONDITIONS WILL CONTINUE THIS MORNING AS RAINBANDS ASSOCD WITH JEANNE MOVE THROUGH THE REGION. THE RAIN SHOULD BEGIN TO TAPER OFF THIS AFTN WITH A SLOW TRANSITION TO MVFR VSBYS AND CIGS AFTER 16Z. CLOUDS ARE EXPECTED TO DECREASE EAST OF THE MOUNTAINS LATER TNGT WITH MVFR CIGS LINGERING AT BLF/LWB THRU EARLY WED. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 315 AM EDT TUE SEP 28 2004 SHORT TERM (TODAY THROUGH TUESDAY NIGHT)... REMNANT JEANNE LOW MOVING OUT OF NE GA AND SHOULD WORK NEWD INTO NW NC BY MIDDAY PER AXIS OF ONGOING PRES FALLS AND LOCATION OF INSTAB GRADIENT ALONG RESIDUAL INLAND COASTAL FRONT. EXPECT CURRENT HEAVY RAINBANDS TO SLOWLY SHIFT OUT INTO THE ERN ZONES THIS MORNING WITH THE SW EASING OFF TO LIGHTER SHRA CLOSER TO THE LOW CENTER. THIS SUPPORTED BY BOTH MOST MODEL GUIDANCE IN SHIFTING BETTER UVV WELL E OF THE CWA AFTER 18Z WHICH MAY EVEN BE A BIT SLOW. THEREFORE PLAN TO CONT GOING CAT POPS ALL AREAS EARLY...THEN TAPERING TO CHCY FROM W TO E THRU THE AFTN. HAVE DOUBTS ABOUT MUCH ADDED FLOODING SW WHERE RAIN WILL DIMINISH QUICKER BUT FOR NOW WILL KEEP FFA SINCE RUNOFF ONGOING AND ADD A COUPLE CTYS SE WVA FOR EARLY DOWNPOURS. DEEP COOL POOL HAS LIMITED MIXING OF WINDS IN ADVISORY AREA AS EXPECT AGAIN THAT BEST SPEEDS LIKELY LATER THIS AFTN IN WAKE OF JEANNE AS FRONT/CAA ARRIVE. WITH WET GROUND ALSO SOME POTENTIAL TO GET A FEW TREES DOWN OUTSIDE ADVISORY AREA GIVEN 3-4 MB PRES RISES BUT SINCE IFFY WONT EXPAND NPW. ALSO SOME CONCERN WITH ISOLD TOR POTENTIAL FAR SE WHERE NOSE OF LI GRADIENT HAS WORKED IN AHEAD OF MAIN APCHG BAND. WILL ISSUE OUTLOOK TO COVER FOR THIS EARLY ON AS WELL. TEMPS TRICKY AS TROPICAL AIR MAKES A RUN OVER THE SE EARLY ON AND COOL POOL STAYS PUT BEFORE NW FLOW BREAKS THRU INVERSION LATER ON. THUS WILL BUMP HIGHS UP SOME E AND STAY WITH SMALL DIURNAL RANGE W ATTM. 5H TROF TO SWEEP LINGERING DEEP RH QUICKLY E THIS EVENING WITH GOOD SHOT OF SUBSIDENCE AND NEGATIVE THETA ADVECTION KICKING IN. EXPECT WILL SEE EXODUS OF ALL -RA AFTER DARK SO WILL CUT BACK POPS TO EARLY MAINLY E AND INDICATE SOME BREAKS IN DOWNSLOPE FLOW. LOWS WILL FALL INTO THE 40S NW BUT LIKELY STAY ABOVE GUIDANCE ELSW AS GOOD MIXING LINGERS. LONG TERM (WEDNESDAY THROUGH MONDAY)... FRONT STALLS S OF THE AREA WED WITH SURFACE HIGH PRES BRIDGING ACROSS THE MID ATLC THRU THU. MODELS INDICATE A WEAK INVERTED TROF REFLECTION W OF THE MTNS BY THU WITH LIGHT SE FLOW BRINGING RH BACK UP THE SLOPES THU/FRI. ETA EVEN PRINTING OUT SOME LIGHT QPF AS NRN S/W ACTS TO ENHANCE LIFT WHILE THE GFS/CANADIAN SHOWING ONLY MORE CLOUDS. SINCE RH APPEARS SHALLOW IN WAKE OF JEANNE...PLAN TO BOOST CLOUDS WED/THU BUT WITHOUT POPS. NEXT NRN STREAM DIGGING 5H TROF NOW PROGGED BY THE GFS TO ZIP SE TOWARD THE AREA FRI BEFORE SLIDING A DECENT FALLISH COLD FRONT THRU LATE SAT INTO SUNDAY. TIMING BRINGS AXIS OF DEEPER MOISTURE INTO THE AREA LATE SAT THEN OFFSHORE SUNDAY. ALTHO BEST SUPPORT SHIFTS N APPEARS ENOUGH RH TO ADD LOW CHC -SHRA SAT-SAT NGT ALONG THE FRONT. ENOUGH WAA TO INCREASE TEMPS FRI/SAT AHEAD OF THE BNDRY BEFORE LOWERING HIGHS MON WITH THE GFS SHOWING THE 85H 0C LINE OVER SE WVA LATE MON. AVIATION... WITH CLOUDS AND RAIN FROM TROPICAL DEPRESSION JEANNE...LIFR TO VLIFR CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH THIS MORNING. ISOLATED POCKET OF MVFR WILL BE SHORT LIVED THIS MORNING. IN GENERAL CIGS AND VSBYS WL STAY AOB IFR UNTIL THE RAIN TAPER OFF TUESDAY AFTERNOON. IMPROVING CONDITIONS WILL OCCUR DURING TUESDAY EVENING AND TUESDAY NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION (UPDATE)...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 433 AM EDT TUE SEP 28 2004 NCZ001-002-018-VAZ015-290831- ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC- 433 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THIS MORNING. ADDITIONAL HEAVY RAINFALL COULD PRODUCE LOCALIZED FLOODING OF SMALLER STREAMS AND CREEKS. IN ADDITION GUSTY WINDS OF 15 TO 30 MPH WITH GUSTS TO 50 MPH ACROSS THE HIGHER ELEVATIONS MAY OCCUR IN SHOWERS THIS MORNING...AND LATER THIS AFTERNOON AS HIGH PRESSURE BUILDS IN. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058- 059-WVZ044-045-290831- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV- HALIFAX VA-HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA- PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC- STOKES NC-SURRY NC-WILKES NC-WYTHE VA-YADKIN NC- 433 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THROUGH EARLY THIS AFTERNOON PRODUCING HEAVY RAIN AND SOME FLOODING. IN ADDITION GUSTY WINDS TO 35 MPH MAY OCCUR WITH SOME OF THE RAINBANDS...AS WELL AS BEHIND THE SYSTEM LATER THIS AFTERNOON. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ007-009-WVZ042-043-290831- MERCER WV-SMYTH VA-SUMMERS WV-TAZEWELL VA- 433 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THE REMNANTS OF JEANNE WILL CONTINUE TO PRODUCE WIDESPREAD RAINFALL THROUGH LATE THIS MORNING. SOME LOCALIZED FLOODING OF POOR DRAINAGE AREAS COULD OCCUR. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 AM EDT TUE SEP 28 2004 NCZ005-006-VAZ043>046-058-059-281500- APPOMATTOX VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA- HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC- 356 AM EDT TUE SEP 28 2004 ...ISOLATED TORNADOES POSSIBLE IN RAINBANDS THIS MORNING... THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL MOVE NORTHEAST PASSING JUST SOUTH OF THE AREA BY THIS AFTERNOON. RAINBANDS IN ADVANCE OF THE CENTER OF THIS SYSTEM COULD PRODUCE ISOLATED WIND DAMAGE...AS WELL AS THE POSSIBILITY OF A SHORT LIVED TORNADO OR TWO. LOCATIONS IN PARTS OF SOUTHSIDE VIRGINIA...MAINLY SOUTH OF HIGHWAY FOUR SIXTY ARE MORE APT TO SEE THE STRONGER STORMS BEFORE CONDITIONS IMPROVE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 AM EDT TUE SEP 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0426 AM FLASH FLOOD DANBURY 36.41N 80.21W
09/28/2004 STOKES NC LAW ENFORCEMENT
SEVERE FLOODING...ELEMENTARY SCHOOL FLOODED
0530 AM FLASH FLOOD FLOYD 36.92N 80.32W
09/28/2004 FLOYD VA LAW ENFORCEMENT
ROUTE 8 FLOODED...SECONDARY ROADS WASHED OUT.
0405 AM FLASH FLOOD STUART 36.63N 80.28W
09/28/2004 PATRICK VA LAW ENFORCEMENT
FLOODING...MUDSLIDES ACROSS COUNTY
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 AM EDT TUE SEP 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0538 AM TSTM WND DMG CALLANDS 36.82N 79.58W
09/28/2004 PITTSYLVANIA VA LAW ENFORCEMENT
SEVERAL TREES DOWN ON MOBILE HOME.
&&
JHThe national radar mosaic for the moment the first event began.
11 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426118, 5426120, 5426112, 5426111, 5426117, 5426121, 5426113, 5426114, 5426119, 5426115, 5426116.